Answer:

Research has shown that carnitine can potentially impair the action of thyroid hormone -- which can cause fatigue and weakness. While this would not be expected to affect people with normal thyroid function, if you have low or borderline-low thyroid levels, this may explain your symptoms. Use of acetyl-L-carnitine or other forms of carnitine is not advisable when thyroid levels are low -- a condition particularly common among women older than 60 years. This and several other potential side effects of acetyl-L-carnitine are described in the "Concerns and Cautions" section of ConsumerLab.com's Acetyl-L-Carnitine Supplements Review >>

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

3 Comments

Join the conversation

Lori17704
April 2, 2019

I remember taking Dr. Sinatra's awesome foursome which included carnitine and immediately having thyroid symptoms. A couple of those supplements like the the coq10 and magnesium I had already been taking and carnitine was one of the new things I tried. I was surprised that something recommended for the heart was making me dizzy and giving me tachycardia. It did not make sense until I stumbled on an article about how it was being used in Italy for treating an overactive thyroid.

barbara17494
January 24, 2019

newer thinking on carnitine is that it produces tmao in the arteries, which is bad. I wouldn't take it.

Sara15535
September 14, 2017

What about L-Theanine? Is there any contradiction with it and thyroid meds?

ConsumerLab.com
September 25, 2017

Hi Sara - We aren't aware of any studies on the effects of L-theanine on thyroid function or interactions with thyroid medication.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/